• Why do some people gain weight after cancer treatment? I've gained 7 lbs. Yikes!

    Asked by bonjour on Thursday, November 10, 2011

    Why do some people gain weight after cancer treatment? I've gained 7 lbs. Yikes!

    11 Answers from the Community

    11 answers
    • CarolLHRN's Avatar
      CarolLHRN (Best Answer!)

      I have no idea why you gain weight but I have as well. I seem to be eating more and exercising less. I also noticed that I still crave carbs which I never did before. I used to eat lots of salads and drink water and now it is chips and soda.

      I am cutting myself a break because, well, chemo/radiation stinks. I am 1 month post chemo. I promised myself I am going to enjoy Thanksgiving and then it's time to get back to healthy eating and regularly exercising.

      My doctor told me my body is still out of sorts due to the treatments and it takes about 3 months for everything to settle down. I hope he is right!

      almost 5 years ago
    • grams2jc's Avatar

      I know that the steroids they give during chemo made me really hungry and if I didn't eat I felt horrible, but I was able to maintain my weight, no loss, no gain. I lost 7 pounds during rads but regained them since due to stress eating. I have read that for premenopausal women it is easy to gain weight because of hormone suppression, I guess time will tell as I have only been on Tamoxifen 6 months.

      Good luck!

      almost 5 years ago
    • kimjx6's Avatar

      Same boat. The steroids they gave me PACKED weight on me which was depressing. I stopped taking them several months ago and i'm still trying to pull some weight off me. I can't exercise really...Imean i can but i get way too tired. Talk to your doctor and ask. It's one of those things i always bring up to the nurses and they say "that can happen to people" but never got an official word from the doctor. hang in there!

      almost 5 years ago
    • leepenn's Avatar

      Definitely keep moving! People tend to move less while on chemo... and many eat more due to the steroids. So, keep moving! Go for a walk everyday! Or if you are an athlete - keep doing whatever work outs feel good!

      I'm a bike racer, and I still ride my bike every day. I'm not as fast as I was... But I feel better every time I get on my bike. It helps with nausea - it helps with mental state - it helps with overall energy levels - and I hear that exercise can really reduce side effects. well, I seem to be experiencing fewer side effects than most, and maybe it's the bike?

      I've been maintaining my weight, although I lost a bunch at the early stages - I do the opposite of stress eating. I just don't eat when I'm freaking out. And, the experimental drug I'm on causes loss of appetite. Well, that's all equilibrated, and I'm totally maintaining now, which is a good good thing.

      GOOD LUCK!

      almost 5 years ago
    • mspinkladybug's Avatar

      steroids pcked my weight on then u go on an ai like femara wham more weight gan and if u go on some antidepressants like lexapro wham more weight...

      almost 5 years ago
    • bonjour's Avatar

      Thanks for your replies. It sounds like cancer drugs, trauma to the immune system, and fatigue are biggies, and ones we can't change. Getting back to eating healthy and getting daily exercise is something we can. I'll work on it, one day at a time.

      almost 5 years ago
    • leepenn's Avatar

      hey bonjour - what do you LIKE to do? start there for sure!!!! if you're anything like me, you might start really looking forward to your workouts (or work-lights or whatever you have in ya).... anyway, i like to ride my bike... and i ride it every day... and i come to really look forward to it... makes me smile a bunch, especially if the sun is out!

      almost 5 years ago
    • Suzi's Avatar

      I've gained10 pounds & am only 2/3 through chemo! I was thin before so this really shows! I just try to eat healthy & will worry about this aspect later (when I have more control). Be good to yourself - cancer & treatment can beat up your self esteem enough without worrying about weight gain on top of it!!

      almost 5 years ago
    • nancyjac's Avatar

      I am also still in chemo and about 1/2 way through. My weight fluctuates each cycle (eat more when on the steroids and then less for about a week after chemo when everything tastes bad), but by the next cycle weight is pretty much right where it was before starting chemo.

      almost 5 years ago
    • cranburymom's Avatar

      I am glad that bonjour posted this questions. May wonderful responses that I can echo.
      My cravings and appetites are not in sync with my body and mind.
      I eat dry crackers to reduce background nausea, eat sweet to spike the tired body. Eat one food excessively one day, next day I do not want to even see it.
      I read in the breast cancer handbook that most of breast cancer patients gain weight during chemo. If one gains too much, the outcome is less optimal. Reason is that excess fat tissues produce estrogen, which in turn fuel a cancer cell. Makes sense - I am looking at my belly, not in shape now.
      Trying to start some core exercise in an hour or so. Leepen is so correct. Find something that works is really important. hoping to job outside soon (snowed here!)

      Cranbury, NJ

      almost 5 years ago
    • Honeypot's Avatar

      I have struggled to lose 2 stone in the last year and I dont want to take the tablets as I dont want to
      put it on again especially as if you are overweight you are 50% more likely to get the cancer back

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more invasive (infiltrating) ductal carcinoma questions.  Also, don't forget to check out our Invasive (Infiltrating) Ductal Carcinoma page.